Instillation of tetracaine onto the eye in concentrations higher than 0.5% occasionally causes stinging. Rarely, local idiosyncratic reactions, including lacrimation, photophobia, and chemosis, have occurred. When applied to the conjunctiva, tetracaine usually does not cause pupillary dilation, disturbance of accommodation, or increased intraocular pressure. Prolonged use of tetracaine ophthalmic preparations has been associated with corneal epithelial erosions and retardation or prevention of healing of corneal erosions.
Excessive doses of topically applied tetracaine hydrochloride or rapid absorption producing high blood concentrations can result in adverse systemic effects that can lead to cardiac arrest and death if not promptly and appropriately treated. Systemic reactions to tetracaine are characteristic of those associatd with other local anesthetics and may involve the CNS and cardiovascular systems.
Serious adverse effects (e.g., seizures, coma, irregular heart beat, respiratory depression) have been reported following topical application of local anesthetics to the skin. These events have occurred following application of extemporaneously prepared topical preparations containing high concentrations of anesthetics for cosmetic procedures and following use of commercially available products for indications approved by the US Food and Drug Administration (FDA).
Life-threatening adverse effects (e.g., irregular heart beat, seizures, breathing difficulties, coma, death) may occur when topical anesthetics are applied to a large area of skin, when the area of application is covered with an occlusive dressing, if a large amount of topical anesthetic is applied, if the anesthetic is applied to irritated or broken skin, or if the skin temperature increases (from exercise or use of a heating pad). When applied in such a manner, the amount of anesthetic that is absorbed systemically is unpredictable and the plasma concentrations achieved may be high enough to cause life-threatening adverse effects. Use of lidocaine gel has been investigated to reduce discomfort during mammography. During the study, the topical anesthetic was spread over a wide area of the chest and covered with an occlusive dressing. Whether such use could result in serious reactions has not been determined.